Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 1, 2012, 4:46 PM CST for Lee County, Phillips County, Arkansas; 5 counties in Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 1, 2012, 4:46 PM CST (22:46 UTC)
- Expired
- Feb 1, 2012, 5:30 PM CST
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 1, 5:20 PM CST | TSTM WND DMG | Dundee, MS | TREES DOWN IN DUNDEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 3:45 PM CST | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS54 KMEG 012246 SVRMEG ARC077-107-MSC027-107-119-137-143-012330- /O.NEW.KMEG.SV.W.0042.120201T2246Z-120201T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 446 PM CST WED FEB 1 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LEE COUNTY IN EASTERN ARKANSAS... NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS... EXTREME NORTH CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI... NORTH CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI... SOUTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... * UNTIL 530 PM CST * AT 446 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WEST HELENA...AND MOVING EAST AT 35 MPH. LAW ENFORCEMENT REPORTED 70 TO 75 MPH ACROSS CENTRAL PHILLIPS COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HELENA... WEST HELENA AND ST FRANCIS NATIONAL PARK. THIS WARNING ALSO INCLUDES AREAS NEAR MIDWAY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... .DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3466 9014 3442 9014 3450 9068 3471 9054 TIME...MOT...LOC 2246Z 279DEG 31KT 3459 9064 $$
2 follow-up statements
781
WWUS54 KMEG 012307
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CST WED FEB 1 2012
ARC107-012317-
/O.CAN.KMEG.SV.W.0042.000000T0000Z-120201T2330Z/
PHILLIPS AR-
507 PM CST WED FEB 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
AT 507 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3454 9054 3456 9054 3458 9056 3470 9055
3466 9014 3442 9014 3448 9058 3452 9057
TIME...MOT...LOC 2307Z 279DEG 31KT 3456 9042
$$
ARC077-MSC027-107-119-137-143-012330-
/O.CON.KMEG.SV.W.0042.000000T0000Z-120201T2330Z/
LEE AR-TUNICA MS-TATE MS-QUITMAN MS-PANOLA MS-COAHOMA MS-
507 PM CST WED FEB 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR EXTREME NORTH CENTRAL COAHOMA...NORTHWESTERN PANOLA...NORTH
CENTRAL QUITMAN...SOUTHWESTERN TATE...SOUTHERN TUNICA AND
SOUTHEASTERN LEE COUNTIES...
AT 507 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED NEAR MAUD...OR 8 MILES EAST OF ST
FRANCIS NATIONAL PARK...MOVING EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EVANSVILLE...
CLAYTON...MAUD...FOX ISLAND...AUSTIN...HAMLIN...TIBBS...GERLACH
MILL...DOOLEY...JEFFRIES...POWELL...BUXTON...ASKEW AND SAVAGE.
THIS WARNING ALSO INCLUDES AREAS NEAR MIDWAY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3454 9054 3456 9054 3458 9056 3470 9055
3466 9014 3442 9014 3448 9058 3452 9057
TIME...MOT...LOC 2307Z 279DEG 31KT 3456 9042
$$194 WWUS54 KMEG 012323 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 523 PM CST WED FEB 1 2012 ARC077-MSC027-012333- /O.CAN.KMEG.SV.W.0042.000000T0000Z-120201T2330Z/ LEE AR-COAHOMA MS- 523 PM CST WED FEB 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL COAHOMA AND SOUTHEASTERN LEE COUNTIES IS CANCELLED... AT 523 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3468 9034 3466 9014 3442 9014 3445 9039 TIME...MOT...LOC 2323Z 279DEG 31KT 3454 9025 $$ MSC107-119-137-143-012330- /O.CON.KMEG.SV.W.0042.000000T0000Z-120201T2330Z/ TUNICA MS-TATE MS-QUITMAN MS-PANOLA MS- 523 PM CST WED FEB 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR NORTHWESTERN PANOLA...NORTH CENTRAL QUITMAN...SOUTHWESTERN TATE AND SOUTHEASTERN TUNICA COUNTIES... AT 523 PM CST...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GERLACH MILL...OR 18 MILES WEST OF SENATOBIA...MOVING EAST AT 35 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIBBS... GERLACH MILL...DOOLEY...BUXTON...ASKEW AND SAVAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3468 9034 3466 9014 3442 9014 3445 9039 TIME...MOT...LOC 2323Z 279DEG 31KT 3454 9025 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 3:20 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 1, 3:20 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 320 PM CST WED FEB 1 2012 .DISCUSSION... CLOUDS HAVE SCATTERED OUT RATHER WELL EARLY THIS AFTERNOON ACROSS MUCH OF THE MIDSOUTH. THIS HAS ALLOWED TEMPERATURES TO REACH 70+ DEGREES ACROSS PORTIONS OF NORTHERN MISSISSIPPI WITH DEWPOINTS IN THE LOW 60S ALONG EAST CENTRAL ARKANSAS AND THE MISSISSIPPI DELTA REGION. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL ARKANSAS BASICALLY ALONG A WEAK FRONTAL BOUNDARY. THIS BOUNDARY WILL CONTINUE TO WORK ITS WAY TO THE EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING TAPPING INTO A MODERATELY UNSTABLE ENVIRONMENT. THIS WILL COINCIDE WITH THE PASSING OF A WEAK H5 SHORTWAVE AND RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE MIDSOUTH. MODEL SOUNDINGS CONTINUE TO DEPICT MID LEVEL LAPSE RATES AROUND 8 C/KM OVER THE MISSISSIPPI DELTA THIS EVENING AND NEARLY UNI-DIRECTIONAL SHEAR. THIS COULD YIELD A FEW STRONG TO SEVERE STORMS WITH LARGE HAIL BEING THE MAIN THREATS. RIDGING AT THE SURFACE AND ALOFT WILL QUICKLY FILL IN BEHIND THE PASSING SYSTEM OVERNIGHT AND INTO THURSDAY. SOME PATCHY FOG WILL BE POSSIBLE OVERNIGHT ACROSS MAINLY NORTHERN MISSISSIPPI WHERE REMAINING LOW LEVEL MOISTURE AND LIGHTER WINDS MAY YIELD FOG. OTHERWISE THURSDAY SHOULD BE DRY WITH HIGH TEMPERATURES AROUND 70 ALONG AND SOUTH OF THE WASHED OUT FRONTAL BOUNDARY. FRIDAY THROUGH SATURDAY...ANOTHER BROAD H5 TROUGH OVER THE FOUR CORNERS REGION WILL BEGIN TO SLIDE EAST AND INTO THE GREAT PLAINS. CONCURRENTLY...THE ASSOCIATED SURFACE LOW WILL TRACK NORTHEAST INTO CENTRAL MISSOURI. SHOWERS AND THUNDERSTORMS WILL BEGIN TO PUSH INTO THE MIDSOUTH FRIDAY MORNING AND BECOME MORE NUMEROUS FRIDAY AFTERNOON INTO SATURDAY AS A WARM FRONT TRIES TO SURGE NORTH. MODELS ARE IN BETTER AGREEMENT WITH THIS SYSTEM WITH REGARD TO TIMING AND INTENSITY. PROXIMITY OF THE BEST UPPER DYNAMICS AND THE NORTHERN EXTENT OF THE WARM SECTOR ARE THE TWO MAIN LIMITING FACTORS WITH REGARD TO SEVERE POTENTIAL. FROM THIS POINT ON THE MODELS BEGIN TO DIVERGE. SUNDAY THROUGH MIDWEEK NEXT WEEK THE GFS SWEEPS THE SURFACE LOW OFF THE EAST COAST ABSORBING IT INTO THE MEAN UPPER FLOW. THIS ALLOWS SURFACE HIGH PRESSURE...DRY CONDITIONS...AND MORE NORMAL TEMPERATURES TO FILTER ACROSS THE MIDSOUTH. THE ECMWF HOWEVER TRIES TO OCCLUDE THE SURFACE LOW ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ESSENTIALLY STALLING THE COLD FRONT ACROSS THE MIDSOUTH...THUS KEEPING PRECIPITATION CHANCES FOR THE AREA THROUGH MONDAY. TRENDED WITH NEIGHBORING OFFICES THROUGH THIS TIME FRAME AWAITING BETTER LONG TERM MODEL AGREEMENT. CCD && .AVIATION... 18Z TAF CYCLE MVFR/VFR CONDITIONS ARE EXPECTED AT TAF SITES THIS AFTERNOON AS A COLD FRONT APPROACHES THE MID SOUTH AND MOVES THROUGH THE AREA TONIGHT INTO THURSDAY MORNING. SOME DESTABILIZATION WILL OCCUR ACROSS THE AREA THIS AFTERNOON/EARLY EVENING TO PRODUCE SHOWERS AND A FEW THUNDERSTORMS. THUS...WILL KEEP CB/VCTS MENTION IN TAFS THIS AFTERNOON/EARLY EVENING. AS THE FRONT PUSHES THROUGH THE AREA TONIGHT. MVFR CONDITIONS ANTICIPATED TO RETURN TONIGHT WITH IMPROVEMENT TO VFR CONDITIONS THURSDAY MORNING AS NORTHEAST WINDS INCREASE TO AROUND 7 KTS AND SKIES GRADUALLY CLEAR. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 51 67 51 67 / 20 10 10 70 MKL 45 67 43 66 / 20 0 10 70 JBR 45 63 44 58 / 10 0 10 70 TUP 52 70 48 67 / 30 10 10 70 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Feb 1, 3:49 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CST WED FEB 1 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-030000- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 349 PM CST WED FEB 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND SOUTHWEST OF A LINE FROM WYNNE ARKANSAS TO MEMPHIS TO CHARLESTON MISSISSIPPI. LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG STORMS MAY BE POSSIBLE AGAIN SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING AND AGAIN SATURDAY. CCD
In the hours before
Special weather statement, Feb 1, 4:20 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST WED FEB 1 2012
ARZ049-058-MSZ007-012245-
LEE AR-PHILLIPS AR-TUNICA MS-
420 PM CST WED FEB 1 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CST FOR...
LEE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTH OF MORO AT 420 PM CST...MOVING EAST AT 40 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LEE...PHILLIPS AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR MARIANNA...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3487 9102 3484 9046 3461 9059 3469 9106
3472 9106
TIME...MOT...LOC 2220Z 280DEG 33KT 3475 9094The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 6:16 AM CST | Dense Fog Advisory | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 3 hr |
| Feb 1, 3:55 PM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips | 50 min |
| Feb 1, 4:20 PM CST | Special Weather Statement | MEG | Lee | 25 min |
| Feb 1, 4:25 PM CST | Tornado Warning | MEG | Phillips | 35 min |
| Feb 1, 4:31 PM CST | Severe Thunderstorm Warning | MEG | Phillips | 44 min |
| Feb 1, 4:41 PM CST | Tornado Warning | MEG | Phillips | 49 min |
| Feb 1, 5:02 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 43 min |
| Feb 1, 5:11 PM CST | Special Weather Statement | MEG | DeSoto | 34 min |
| Feb 1, 5:26 PM CST | Severe Thunderstorm Warning | MEG | Panola, Quitman, Tallahatchie | 34 min |
| Feb 1, 5:33 PM CST | Special Weather Statement | MEG | Panola | 27 min |
| Feb 1, 5:40 PM CST | Tornado Warning | MEG | Tallahatchie | 16 min |
| Feb 1, 5:44 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.